Mississippi, 2021

Tornadoes and Hail in Mississippi, March 17, 2021

March 17, 2021 · NWS JAN · 35 events in 23 counties and zones

A significant severe weather event was expected on March 17th as a volatile airmass was in place across the region. Ample moisture, strong wind shear and a stout weather system moving through set the stage for significant severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$668,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A significant severe weather event was expected on March 17th as a volatile airmass was in place across the region. Ample moisture, strong wind shear and a stout weather system moving through set the stage for significant severe weather. Storms developed during the afternoon and moved east. Some storms did produce large hail and some tornadoes. The primary hazard was from damaging winds as a squall line moved through the region during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 17, 11:52 AM CST, 24 minutes earlier.

Area forecast discussion, Mar 17, 11:52 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1252 PM CDT Wed Mar 17 2021

...OUTBREAK OF SEVERE THUNDERSTORMS EXPECTED LATER TODAY...

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Showers and thunderstorms will continue to become more widespread
through the afternoon into the evening, and then ending later
tonight into early tomorrow morning. Some storms could be severe.
Behind the frontal boundary, there is a chance for some LLWS with
winds out of the west at 45kts at around 1500-2000ft, but this should
be short lived.

&&

.DISCUSSION...
Some mainly light showers continue this morning across portions of
eastern and southern MS well out ahead of an approaching frontal
system to the west. Coverage of showers and storms will be
increasing this afternoon with daytime heating and continued
destabilization of the atmosphere. Deep layer shear of 50-60 kts,
sfc to 1km helicity over 300 m2/s2, and cape of 2000-3000 J/kg this
afternoon into the evening will allow for super cell storm
development. A significant severe weather outbreak is still expected
for later today into tonight as the frontal system approaches and
moves through the area. Very large hail, damaging winds, and strong
and violent long track tornadoes are all possible as a line of
cellular storms approaches our CWA in the 20-21Z time frame. We
currently have a Moderate to High Risk for severe storms across our
CWA. In addition, heavy downpours over already saturated ground will
lead to possible localized flooding. Review your severe weather
plan, and know where you will go when warnings are issued for your
area. No major changes were needed to the current going forecast.
/27/

Prior discussion below:

Today and tonight...

Significant severe weather outbreak taking shape for today and
tonight across the forecast area. Unsettled weather continued
through the overnight hours, with a few showers and thunderstorms
developing, though overall a lull in the intensity of what is to
come.  Models persist in showing multiple rounds of severe weather
potential, with more cellular activity cropping up mainly east of I-
55 around midday, ahead of the convection along the front that is
expected later.  Models have been a little inconsistent with the
intensity/coverage of the midday storms, but most recent soundings
have amped up the shear profiles even midday, and are more than
enough to support supercell development out ahead of the main line.
Deep southwesterly flow is keeping the warm air and moisture in
place and instability is more than ample with SBCAPEs in the 1000-
2000J/kg range shortly after sunrise...and surging to 2000-3000
range by midday with no CIN to speak of from early on.  Convection
is possible at any point, but the shear and instability will only
increase through the day...setting up for a significant outbreak and
worsening conditions.  By the time the boundary crosses into the
Miss River Valley near 20-21Z...the atmosphere is primed for rapid
development of cellular storms embedded in a broken line. Sfc to 1km
helicity values surge over 300 m2/s2, low LCL, deep layer shear and
an intensifying llvl jet will support all modes of severe weather,
including long track strong tornadoes, very large hail and damaging
winds.

It was mentioned in the previous discussion and it is worth
repeating--review your severe weather plan. Know where you will go
when warnings are issued for your area!

Thursday through Tuesday. Forecast still looks dry
for the first half of the extended with cooler temperatures. Values
will be close to normal for a few days. After the boundary passes
and the weather moves out early Thursday, clouds quickly return. The
upper short wave moves through the mid south. Models suggest the
trough axis will linger for a day or so, keeping some clouds across
much of the area. Saturday-Monday, it should be generally clear and
dry. Two systems move through next week.

Models continue to show the line of storms out of the area by
Thursday morning, with a brief period of clear skies. As the upper
trough moves through the mid south, upper clouds and moisture spread
across the region. Reinforcing cold Canadian air will flow into the
region behind the front late Thursday. With clouds in place, warming
be limited. Values will be near 60 for most of the area of Friday.
Thinning clouds Friday will allow temps to fall to near 40 Friday
night. There will be a gradual warming into early next week where
highs will be in the 70s and lows will be in the 50s through mid
week.

The next storm system was expected to move into the region on
Tuesday. Models are different on the progression of the system as it
approaches the CWA. It looks like another line of storms move in
late Monday/early Tuesday. However, the surface low moves into the
plains. The earlier Euro run shows the boundary basically stalling
near the MS river and getting picked up by the system on
Thursday/Friday. The GFS pushes the system through Tuesday and it
stalls just to the east, becomes stationary before getting picked up
by the next system. Either way, looks like another active pattern
for next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       82  50  61  44 /  87  74   1   0
Meridian      79  54  63  43 /  85  81   1   1
Vicksburg     83  49  63  44 /  89  49   0   0
Hattiesburg   81  54  66  42 /  82  76   0   0
Natchez       81  49  64  44 /  88  44   0   0
Greenville    78  49  57  44 /  86  46   1   0
Greenwood     81  50  59  44 /  85  79   3   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Mar 17, 3:21 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
421 AM CDT Wed Mar 17 2021

ARZ074-LAZ024>026-MSZ018-053>066-072>074-180930-
Ashley-Catahoula-Tensas-Concordia-Bolivar-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
421 AM CDT Wed Mar 17 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Moderate
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Today through tonight, multiple rounds of severe weather are
expected. Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible. Some thunderstorms could
also produce damaging wind gusts and large hail up to baseball
size.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today through tonight, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

ARZ075-LAZ007>009-015-016-023-MSZ019-025>052-180930-
Chicot-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-
Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
421 AM CDT Wed Mar 17 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...High
TIMING...Today through Tonight

FLOODING
THREAT...Limited
TIMING...Today through Tonight

Today through tonight, multiple rounds of severe weather are
expected. Significant severe thunderstorms and tornadoes are
likely with strong or violent long-tracked tornadoes possible.
Some thunderstorms will produce damaging wind gusts and
destructive hail up to baseball size or larger.

(https://www.weather.gov/images/jan/graphicast/1.png)

Today through tonight, localized flash flooding is possible,
particularly in low lying and urban areas. Minor river flooding
is also possible.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Mar 17, 9:36 AM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1036 AM CDT WED MAR 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TORNADO          4 NE BEAUREGARD         31.76N 90.35W
03/16/2021                   COPIAH             MS   EMERGENCY MNGR

            THIS BRIEF EF1 TORNADO STARTED AT
            MARTINSVILLE ROAD AND TRACKED ENE FOR ALMOST
            A MILE. IT ALSO MOVED ALONG A PORTION OF
            RYAN RD. DAMAGE WAS MAINLY SNAPPED TREES,
            UPROOTED TREES AND MANY LIMBS BROKEN. SOME
            POWER LINES WERE DOWN AS WELL. MAX WINDS
            NEAR 100 MPH AND WIDTH 100 YDS. THANKS TO
            THE COPIAH EMA FOR THE SURVEY AND DETAILS.

&&

CE
Special weather statement, Mar 17, 10:37 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
1137 AM CDT Wed Mar 17 2021

MSZ066-171715-
Jones MS-
1137 AM CDT Wed Mar 17 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JONES COUNTY UNTIL 1215
PM CDT...

At 1137 AM CDT, Meteorologists were tracking a strong thunderstorm
near Ovett, or 8 miles southeast of Ellisville, moving northeast at
30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mill Creek around 1200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

A Tornado Watch remains in effect until 700 PM CDT for southeastern
and east central Mississippi.

LAT...LON 3153 8921 3163 8925 3170 8917 3182 8900
      3183 8894 3150 8894 3143 8903 3143 8906
TIME...MOT...LOC 1637Z 217DEG 28KT 3154 8907

JNE

The radar

The Jackson/Brandon,MS radar (KDGX), 83 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Tornado, Lincoln

When
March 17, 12:16 PM CST to 12:27 PM CST
Where
Lincoln County, 2.83 mi N of Fair Oaks Spgs to 2.48 mi NE of Woolworth
Rating
EF1
Path length
6.16 mi
Path width
120 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
31.590, -90.322

An EF-1 tornado touched down at the intersection of Old Malcom Road and Hopewell Road and tracked northeast for just over 6 miles. Damage along the path consisted of many uprooted and snapped trees as well as multiple large limbs broken. Along the path, the tornado crossed Nola, Autry, Sandifer, and Cotton roads. Along Cotton at the intersection with the rail road track, one home had half the roof blown off. Before dissipating, the tornado crossed Pine Grove Road where a couple of mobile homes had the skirting blown out, several sheds were damaged, and multiple trees were blown down. The tornado dissipated shortly after this location. Max estimated winds were 95 mph.

Thunderstorm Wind, Lawrence

When
March 17, 12:27 PM CST
Where
Lawrence County, 1.91 mi WSW of Tryus
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
31.674, -90.232

Tin was blown off of two sheds, a large metal carport was flipped, and several large tree limbs were blown down.

Thunderstorm Wind, Franklin

When
March 17, 3:39 PM CST
Where
Franklin County, 1.99 mi SSW of Kirby
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Storm Chaser
Coordinates
31.492, -91.008

A few tree limbs were blown down along US Highway 84.

Thunderstorm Wind, Warren

When
March 17, 3:54 PM CST
Where
Warren County, 1.47 mi NW of Beechwood
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.343, -90.850

A utility pole and lines were blown down on Clay Street near Interstate 20.

Hail, Bolivar

When
March 17, 4:08 PM CST
Where
Bolivar County, 1.38 mi S of Scott
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.580, -91.080

A mix of nickel to quarter size hail fell in the Scott area.

Thunderstorm Wind, Hinds

When
March 17, 4:08 PM CST to 4:13 PM CST
Where
Hinds County, 2.15 mi NNW of Utica to 3.22 mi SE of Hubbard
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.150, -90.630

Several trees were blown down in the Utica area and along nearby portions of the Natchez Trace Parkway.

Thunderstorm Wind, Hinds

When
March 17, 4:16 PM CST
Where
Hinds County, 0.58 mi E of Bolton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.350, -90.460

Trees were blown down.

Thunderstorm Wind, Hinds

When
March 17, 4:17 PM CST
Where
Hinds County, 0.58 mi W of Brownsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.450, -90.440

Trees were blown down.

Thunderstorm Wind, Yazoo

When
March 17, 4:18 PM CST
Where
Yazoo County, Eldorado
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.580, -90.650

Small to medium sized limbs were blown down along MS Highway 3.

Thunderstorm Wind, Madison

When
March 17, 4:24 PM CST to 4:48 PM CST
Where
Madison County, 0.92 mi S of Flora to 0.9 mi SW of Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.537, -90.320

Scattered trees and tree limbs were blown down across Madison County.

Thunderstorm Wind, Lawrence

When
March 17, 4:47 PM CST
Where
Lawrence County, 2.23 mi NNW of Divide
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.450, -90.164

A few trees were blown down, and multiple large tree limbs were broken. A large section of tin roofing was blown off a large carport.

Thunderstorm Wind, Rankin

When
March 17, 4:50 PM CST
Where
Rankin County, 2.15 mi SSW of Luckney
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.320, -90.080

Wind gust measured at the Jackson Medgar Wiley Evers International Airport automated surface observing system.

Thunderstorm Wind, Marion

When
March 17, 4:51 PM CST
Where
Marion County, 0.75 mi ENE of Goss
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
31.355, -89.889

Power lines were blown down at the corner of Highway 13 and Riverbend Road.

Thunderstorm Wind, Madison

When
March 17, 4:58 PM CST
Where
Madison County, 2.42 mi ENE of Cameron
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.849, -89.835

A tree was blown down onto a home along Harper Road.

Thunderstorm Wind, Jefferson Davis

When
March 17, 5:00 PM CST to 5:08 PM CST
Where
Jefferson Davis County, 2.91 mi S of Lucas to 2.51 mi SW of Mt Carmel
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.538, -89.973

A severe thunderstorm produced a swath of damaging winds across northern portions of Jefferson Davis County. The swath of scattered downed trees and power lines stretched from the Buddy Price Road and Progress Road areas and then through Prentiss to the Mt. Zion Road and Hall Lane areas near US Highway 84 northeast of Prentiss.

Thunderstorm Wind, Marion

When
March 17, 5:01 PM CST to 5:13 PM CST
Where
Marion County, 1.08 mi SSW of Sandy Hook to 3.61 mi E of Pinebur
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
31.016, -89.828

A line of severe thunderstorms produced a swath of wind damage roughly 13 miles long and 1 to 1.5 miles wide across southern Marion County. Damage began in the Sandy Hook area where a home was damaged and trees were blown down onto Military Road. Along MS Highway 43 and Mail Route Road, there was considerable damage to a few homes as well as more pronounced tree damage. There was a combination of uprooted and snapped trees, with estimated peak wind speeds around 75 mph. The swath of wind damage continued northeast into western portions of Lamar County.

Thunderstorm Wind, Attala

When
March 17, 5:10 PM CST to 5:34 PM CST
Where
Attala County, 1.46 mi ESE of Sallis to 0.47 mi WSW of Mc Cool
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.012, -89.747

Scattered trees were blown down across the county.

Thunderstorm Wind, Lamar

When
March 17, 5:12 PM CST to 5:20 PM CST
Where
Lamar County, 4.14 mi NW of Baxterville to 3.73 mi SSW of Tatums Camps
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
31.120, -89.652

A line of severe thunderstorms produced a swath of wind damage roughly 6 miles long at 1 to 1.5 miles wide through central portions of Lamar County. The swath was a continuation of damaging winds from Marion County. Many trees were snapped or uprooted along the swath, and estimated peak wind speeds were around 75 mph.

Thunderstorm Wind, Leake

When
March 17, 5:12 PM CST to 5:29 PM CST
Where
Leake County, 0.9 mi NW of Carthage to 1.04 mi W of Marydell
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.740, -89.540

Several trees and limbs were blown down onto roads across Leake County.

Thunderstorm Wind, Covington

When
March 17, 5:14 PM CST to 5:30 PM CST
Where
Covington County, 4.75 mi WNW of Williamsburg to 5.67 mi S of Hot Coffee
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.638, -89.698

Scattered trees were blown down across the county.

Tornado, Lamar

When
March 17, 5:16 PM CST to 5:17 PM CST
Where
Lamar County, 5.12 mi N of Baxterville to 4.6 mi SSW of Tatums Camps
Rating
EF0
Path length
1.42 mi
Path width
300 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
31.153, -89.613

An EF-0 tornado touched down near Carroll and Caney Church Roads. A few trees were blown down, and a couple of sheds were destroyed. Debris was blown across a field in a northward direction. The tornado moved to the northeast and crossed Chambliss and H Thompson Roads. On Chambliss Road, a home had most of the roof blown off, and a mobile home had a tree fall through half of it. The tornado dissipated just after crossing Thompson Road. Max estimated winds were 80 mph.

Thunderstorm Wind, Lamar

When
March 17, 5:18 PM CST
Where
Lamar County, 4.5 mi SW of Tatums Camps
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
31.180, -89.610

Scattered trees and limbs were blown down on Purivs-Columbia Road.

Thunderstorm Wind, Lamar

When
March 17, 5:24 PM CST
Where
Lamar County, 4.28 mi WNW of Okahola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.216, -89.450

A tree was blown down on MS Highway 589 at Luther Lee Road.

Thunderstorm Wind, Lamar

When
March 17, 5:31 PM CST
Where
Lamar County, 1.18 mi W of Wardwell Station
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
31.330, -89.390

Several pine trees were snapped at Shadow Ridge Golf Club.

Thunderstorm Wind, Winston

When
March 17, 5:32 PM CST
Where
Winston County, 1.74 mi W of Rural Hill
Measured
54 kt (62 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.070, -89.310

Six trees were blown down and damage to the roof of a home occurred along MS Highway 14 near the Winston/Attala county line.

Thunderstorm Wind, Forrest

When
March 17, 5:36 PM CST
Where
Forrest County, 1.37 mi ENE of Hattiesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.330, -89.300

A tree was blown down onto a house in Hattiesburg.

Thunderstorm Wind, Jasper

When
March 17, 5:39 PM CST
Where
Jasper County, 0.91 mi SE of Stringer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.860, -89.260

A tree was blown down onto MS Highway 15 near Stringer.

Thunderstorm Wind, Forrest

When
March 17, 5:44 PM CST
Where
Forrest County, 2.29 mi WNW of Mc Laurin
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.186, -89.254

Trees were blown down on Anderson Road and Ollie Williams Road.

Thunderstorm Wind, Choctaw

When
March 17, 5:45 PM CST to 5:55 PM CST
Where
Choctaw County, 0.58 mi W of Ackerman to 2.39 mi ENE of Fulcher
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.320, -89.180

A line of severe thunderstorms produced wind damage in and near the Ackerman area. A large tin shed in town was destroyed, and trees were blown down a few miles northeast of town including several that blocked both lanes of MS Highway 12 near the Oktibbeha County line. Another tree fell onto power lines along MS Highway 15.

Thunderstorm Wind, Oktibbeha

When
March 17, 6:04 PM CST to 6:08 PM CST
Where
Oktibbeha County, 2.34 mi W of Adaton to 4.38 mi NNW of Starkville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
33.486, -88.970

A line of severe thunderstorms produced wind damage northwest of the Starkville area including several trees that were blown down along Self Creek Road and a tree blown down along MS Highway 389.

Thunderstorm Wind, Oktibbeha

When
March 17, 6:07 PM CST
Where
Oktibbeha County, 1.8 mi NW of State College
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.450, -88.790

Wind gusts estimated to be around 60 mph occurred on the campus of Mississippi State University.

Thunderstorm Wind, Clay

When
March 17, 6:17 PM CST to 6:22 PM CST
Where
Clay County, 2.37 mi NNW of Cahns to 1 mi NNW of West Pt
Measured
54 kt (62 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
33.610, -88.740

Severe thunderstorms brought wind damage to and near West Point. Trees were blown down along MS Highway 50 near MS Highway 47. Trees were also blown down in West Point. A shed was destroyed, a portion of a tin roof was removed from a building, several trees snapped, and six trees were blown down and one tree fell onto a house to the north of West Point.

Thunderstorm Wind, Lowndes

When
March 17, 6:32 PM CST
Where
Lowndes County, Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.500, -88.430

A tree was blown down along 5th Street North.

Thunderstorm Wind, Lowndes

When
March 17, 6:39 PM CST
Where
Lowndes County, 3.45 mi S of Steens
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.520, -88.320

A tree was blown down Tabernacle Road.

Tornado, Kemper

When
March 17, 6:56 PM CST to 6:57 PM CST
Where
Kemper County, 2.87 mi S of Akron to 2.73 mi SSE of Akron
Rating
EF0
Path length
0.24 mi
Path width
80 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.689, -88.522

This brief EF0 touched down near the intersection of Fire Tower and Chapel Hill roads. Ground survey and drone footage showed some trees damaged by being uprooted or having broken limbs. Many thanks to the NSSL research group for the survey. Max winds were 75 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyThe tornado archive for Mississippi, 2021Warnings in Mississippi, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951178, 951182, 957672, 957673, 957674, 957675, 957676, 957677, 957678, 957679, 957652, 957721, 957722, 957906, 957723, 957724, 957731, 957727, 957729, 957735, 951180, 957728, 957734, 957736, 957737, 957911, 957914, 957912, 957913, 957915, 957916, 957954, 957956, 957955, 951181.